Queues on a Dynamically Evolving Graph

Michel Mandjes, Nicos J. Starreveld*, René Bekker

*Corresponding author for this work

Research output: Contribution to JournalArticleAcademicpeer-review


This paper considers a population process on a dynamically evolving graph, which can be alternatively interpreted as a queueing network. The queues are of infinite-server type, entailing that at each node all customers present are served in parallel. The links that connect the queues have the special feature that they are unreliable, in the sense that their status alternates between ‘up’ and ‘down’. If a link between two nodes is down, with a fixed probability each of the clients attempting to use that link is lost; otherwise the client remains at the origin node and reattempts using the link (and jumps to the destination node when it finds the link restored). For these networks we present the following results: (a) a system of coupled partial differential equations that describes the joint probability generating function corresponding to the queues’ time-dependent behavior (and a system of ordinary differential equations for its stationary counterpart), (b) an algorithm to evaluate the (time-dependent and stationary) moments, and procedures to compute user-perceived performance measures which facilitate the quantification of the impact of the links’ outages, (c) a diffusion limit for the joint queue length process. We include explicit results for a series relevant special cases, such as tandem networks and symmetric fully connected networks.

Original languageEnglish
Pages (from-to)1-25
Number of pages25
JournalJournal of Statistical Physics
Issue number3-4
Publication statusPublished - 24 Apr 2018


  • Infinite-server systems
  • Link failures
  • Queueing networks
  • Randomly evolving graphs


Dive into the research topics of 'Queues on a Dynamically Evolving Graph'. Together they form a unique fingerprint.

Cite this